Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Los Angeles, CA

April 18, 2000Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Apr 18, 2000, 4:15 AM PDT for Los Angeles County, California. It was in force for 75 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2000, 4:15 AM PDT (11:15 UTC)
Expired
Apr 18, 2000, 5:30 AM PDT
In force
75 min
Issued by
NWS Los Angeles, CA
Area
Whole counties

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:33 AM PDTThunderstorm Wind 87 EParamount, CA
Apr 18, 4:35 AM PDTThunderstorm Wind 70 EBellflower, CA
Apr 18, 4:35 AM PDTThunderstorm Wind 70 EDowney, CA
Apr 18, 4:38 AM PDTThunderstorm Wind 70 ENorwalk, CA
Apr 18, 4:38 AM PDTThunderstorm Wind 70 ELa Mirada, CA
Apr 18, 4:40 AM PDTHail 0.75Downey, CA
Apr 18, 5:00 AM PDTThunderstorm Wind 87 ERowland Hgts, CA
Apr 18, 5:10 AM PDTThunderstorm Wind 70 EDiamond Bar, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 181118
SVRLAX
CAC037-181145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
415 AM PDT TUE APR 18 2000

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH LOS ANGELES COUNTY

* UNTIL 530 AM PDT

* AT 410 AM...SUPLHUR MOUNTAIN DOPPLER RADAR DETECTED A SEVERE 
THUNDERSTORM NEAR TORRANCE...MOVING EAST NORTHEAST AT 25 MPH.

* COMMUNITIES IN THE PATH OF THIS STORM INCLUDE CARSON...COMPTON
AND LAKEWOOD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. 
DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING 
ARE ALL POSSIBLE DURING SEVERE THUNDERSTORMS. REMAIN INSIDE AND 
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. 

$$

RAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:06 AM PDT, 9 minutes earlier.

Area forecast discussion, Apr 18, 4:06 AM PDT, 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PDT TUE APR 18 2000

WILD APRIL NIGHT ACROSS THE SRN CA AND ADJACENT CSTL WATERS.
BAND AFTER BAND OF HEAVY SHOWERS AND THUNDERSTORMS HAS DEVELOPED
IN THE SE QUADRANT OF THE UPPER LOW AND HAVE PUSHED INTO THE FCST
AREA IN SWLY MID LVL FLOW. SAT PIX SHOW UPR LOW CENTERED JUST TO
THE NW OF PT CONCEPTION THIS MORNING MOVING TOWARD THE CA CST.
SEVERAL STRONG VORTS ROTATING AROUND THE SRN SIDE OF THIS LOW
ALONG WITH GOOD UPR LVL DIFLUENCE AND DESTABILIZATION OF ATMOS
DUE TO APCHG COLD POOL ALF HAVE WORKED TOGETHER TO PRODUCE ABUNDANT
SHOWER AND TSTM ACTIVITY THIS MORNING. BETWEEN MIDNIGHT AND
1 AM...MANY SPOTTERS FROM THE BEVERLY HILLS/HOLLYWOOD AREA INTO
THE SAN GABRIEL VLY REPORTED MARBLE SIZED HAIL AND VERY HEAVY RAIN.
ALERT GAUGES INDICATED RAINFALL RATES OF MORE THAN ONE HALF INCH
PER HOUR WITH MANY OF THE SHOWERS EARLIER THIS MORNING...AND SANTA
BARBARA AIRPORT RECEIVED MORE THAN ONE HALF INCH OF RAIN IN A
HEAVY TSTM.

WITH SO MUCH ACTIVITY ON RADAR...AND CURRENTLY A TSTM HERE AT
THE OFFICE...WL EXTEND FLOOD ADVISORIES UNTIL 7 AM FOR SLO...
SBA AND VTU COUNTIES. TEMPORARY LULL OF RAINFALL IN L.A.
COUNTY WILL SOON END...SO WILL GO WITH FLOOD ADVISORY THERE
UNTIL 8 AM. SNOW LEVELS HAVE DROPPED AND ACARS DATA WOULD
SUGGEST SNOW LVLS LOCALLY DOWN TO 4000 FEET...WITH WDSPRD
SNOW ABOVE 5000 FEET. PLENTY OF MSTR STREAMING INTO THE MTNS
THIS MORNING...SO XPCT MANY AREA ABV 5000 FEET WL RECEIVE AT
LEAST A FEW INCHES OF SNOW.

AS UPPER LOW MOVES INTO CENTRAL CA...SHOWER AND TSTM ACTIVITY
WL DECREASE...FIRST ACRS SLO AND SBA COUNTIES BY MID MORNING..,
THEN LATE THIS MORNING ACRS L.A, COUNTY. SHOULD BE SOME PARTIAL
CLEARING THIS AFTERNOON IN MANY AREAS...BUT WL HAVE TO WAIT
UNTIL LATE TONIGHT/WED MORNING FOR MORE COMPLETE CLRG. SHOULD
BE FAIRLY NICE DAY IN MOST AREA WED...MOSTLY SUNNY AND A BIT
WARMER. NEW MODELS ARE FASTER WITH NEXT SYSTEM...SHOWING IT
APCHG THE W CST WED NIGHT...THE CLOSING IT OFF IN THE VICINITY
OF THE FCST AREA THU. IT MUST BE EMPHASIZED THAT THIS STORM
WL BE NOWHERE NEAR AS STRONG AS THIS PAST ONE...BUT ANY
CLOSED LOW NEAR THE AREA IN SPRING COULD PRODUCE SHOWERS.
WL BUMP UP TIMING OF GREATEST THREAT TO THU INTO EARLY FRIDAY
BASED ON MED RANGE MODEL RUNS WHICH ARE IN GOOD AGREEMENT.

LAX +00. BRUNO.

.LAX...WINTER WEATHER ADVISORY (SEE LAXWSWLAX).

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.